William C. Shiel Jr., MD, FACP, FACR
Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
Research conducted by Edward Calvin Kendall at the Mayo Clinic in the medical use of cortisone lead to a Nobel Prize in 1950. The drug simulated cortisol, a naturally occurring, anti-inflammatory hormone produced by the adrenal glands. Such corticosteroid drugs (prednisone, , and others) have since benefited many, and are commonly used to treat many conditions including reactions, , , and . They are not without serious drawbacks, however. The two major problems related to continuous, long-term steroid treatment are drug side effects and symptoms due to changes in the balance of normal hormone secretion. The latter typically results from taking doses greater than our body's natural production (about 7.5 mg of prednisone per day). Once we begin to decrease or discontinue the dose, however; withdrawal symptoms may occur. Thus, steroids are typically given for the shortest possible time possible. Short-term steroid use is commonly without significant side effect, andis often a crucial treatment for a variety of issues, including and . Moreover, short-term use does not induce steroid withdrawal.
What are steroid withdrawal symptoms?
Steroid withdrawal symptoms can mimic many other medical problems. Weakness, , decreased appetite, , , , (which can lead to fluid and electrolyte abnormalities), and abdominal are common. can become too low, leading to or . levels may drop. Women also may note menstrual changes. Less often, , muscle , , mental changes, or elevations of calcium may be noted. Decrease in contractions can occur, leading to of the intestine.
Medically Reviewed by a Doctor on 2/9/2015